Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 8, NWS Buffalo, NY

May 22, 2024Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 22, 2024, 6:28 PM EDT for Jefferson County, Lewis County, New York. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2024, 6:28 PM EDT (22:28 UTC)
Expired
May 22, 2024, 7:06 PM EDT
In force
38 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 31 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:31 PM EDTTSTM WND DMG3 Ne Glenfield, NYTrees and wires down on Whitetail Dr.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS51 KBUF 222228
SVRBUF
NYC045-049-222330-
/O.NEW.KBUF.SV.W.0008.240522T2228Z-240522T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
628 PM EDT Wed May 22 2024

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  East central Jefferson County in central New York...
  Eastern Lewis County in central New York...

* Until 730 PM EDT.

* At 628 PM EDT, severe thunderstorms were located along a line
  extending from near West Carthage to near Forestport, moving east
  at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carthage, Lowville, Whetstone Gulf State Park, Denmark, New Bremen,
  Watson, Martinsburg, Lyonsdale, Greig, and Port Leyden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 7536 4395 7563 4417 7534 4410 7517
      4363 7511 4361 7511
TIME...MOT...LOC 2228Z 259DEG 29KT 4393 7556 4348 7526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EAJ
2 follow-up statements
685 
WWUS51 KBUF 222250
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
650 PM EDT Wed May 22 2024

NYC045-222259-
/O.CAN.KBUF.SV.W.0008.000000T0000Z-240522T2330Z/
Jefferson NY-
650 PM EDT Wed May 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4355 7524 4368 7530 4374 7539 4401 7541
      4411 7542 4417 7534 4410 7517 4363 7511
      4361 7511
TIME...MOT...LOC 2249Z 218DEG 34KT 4417 7531 4366 7517 

$$

NYC049-222330-
/O.CON.KBUF.SV.W.0008.000000T0000Z-240522T2330Z/
Lewis NY-
650 PM EDT Wed May 22 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN LEWIS COUNTY...

At 649 PM EDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Fowler to near McKeever, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Harrisville, Croghan, Belfort, Soft Maple Reservoir, Lake Bonaparte,
Kirschnerville, Indian River, Brantingham, and Sperryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 7524 4368 7530 4374 7539 4401 7541
      4411 7542 4417 7534 4410 7517 4363 7511
      4361 7511
TIME...MOT...LOC 2249Z 218DEG 34KT 4417 7531 4366 7517 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
874 
WWUS51 KBUF 222306
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
706 PM EDT Wed May 22 2024

NYC049-222315-
/O.CAN.KBUF.SV.W.0008.000000T0000Z-240522T2330Z/
Lewis NY-
706 PM EDT Wed May 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEWIS COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4355 7524 4368 7530 4374 7539 4401 7541
      4411 7542 4417 7534 4410 7517 4363 7511
      4361 7511
TIME...MOT...LOC 2300Z 259DEG 29KT 4419 7518 4368 7504 

$$

EAJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:12 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 22, 5:12 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
512 PM EDT Wed May 22 2024

.SYNOPSIS...
A cold front will cross the area tonight with periods of showers and
thunderstorms. Some of these storms through this evening may be
strong to severe with strong gusty winds, hail and heavy rain.
Cooler more comfortable weather can be expected Thursday into the
first part of the Memorial Day weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
The main area of convection is moving into an unstable air mass
with SBCAPES 2000 J/Kg. This is in the Eastern Lake Ontario
region where the greatest risk for severe weather from this
event remains. Wind shear there is modest, but storms have been
able produce damaging winds and hail with these threats
continuing. Heavy rain is also possible.

Second round of convection will move into the region along the
approaching main surface cold front late this evening and
overnight. The expectation is that with waning instability this
round of convection should be less organized, but can't
completely rule out some isolated severe weather since there
will actually be more wind shear when this round moves through.

Showers and thunderstorms will gradually exit to our east overnight
with some showers linger into the first half of the Thursday
morning, mainly for areas east of Lake Ontario. Clouds will decrease
from northwest to southeast as drier air moves into the region
behind the departing cold front. A cooler, but still above normal
day on Thursday with afternoon highs mainly in the upper 60s to
upper 70s from the higher terrain to the lower elevations
respectively.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Quiet weather expected Thursday night as a ridge approaches with the
region remaining in between synoptic systems on the north and
southeast sides. Lows on Thursday night will dip down to the low to
mid 50s across the entire area. Dry conditions continue Friday as
the ridge axis continue to slowly build over the region.
Temperatures will range from near 70 over the higher terrain east
of Lake Ontario to the upper 70s and lower 80s for the lower
elevations south of Lake Ontario.

Friday night, the ridge will continue to slowly approach and cross
the region. Behind the passing ridge, a warm front approaching from
the Ohio Valley will start to increase the potential for showers
during the second half of the night. There is some timing
uncertainty among guidance with the speed of the ridge crossing the
region. Some models have the ridge moving through slower and showers
not moving in until later in the day on Saturday, while other
forecast guidance is a bit quicker with the showers moving into
western New York a few hours before daybreak.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
There will be a pattern shift into next week as an upper level
trough deepens across the eastern Great Lakes region. This will
bring a period of unsettled weather including the chance for showers
and thunderstorms and cooler weather towards mid-week.

Surface high pressure will lead to dry weather across the forecast
area Sunday. A warm front will approach the region Sunday night and
showers with the chance for thunderstorms will move into the region.
An area of low pressure is forecast to track northwest of the
forecast area Monday through Monday night. The best chance for rain
will be Monday through Monday night as a cold front moves across the
region. There is a risk of a few strong storms Monday, however
confidence is low due to high uncertainty in evolution of this
system. Confidence is higher that cooler air will move into the
region for Tuesday and Wednesday. It will feel much cooler due to
the recent warm stretch, however temperatures will be only a few
degrees below normal.

There is a chance for showers and thunderstorms Tuesday and
Wednesday due to an upper low nearby. The best chance will be in the
afternoon through early evening.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A pre-frontal trough will move through the region through early
this evening keeping the likelihood for showers and
thunderstorms. Some of the storms east of Lake Ontario may be
strong to severe producing strong gusty winds, hail, and very
heavy rain.

A second round will move through Western NY this evening.
There's a small risk some of these will be strong, but in
general these will be weaker since there is less instability
when the front moves through.

Outlook...
Thursday and Friday...Mainly VFR.
Saturday...VFR/MVFR with a chance of showers and thunderstorms.
Sunday and Monday...Mainly VFR.

&&

.MARINE...
Modest south to southwest winds continue into this evening but
conditions will likely remain below small craft levels. That
said...a cold front will approach from the west with showers and
thunderstorms blossoming through this evening. Some of the stronger
storms will have the potential to produce strong gusty winds and
hail across eastern Lake Ontario.

With the frontal passage tonight showers and storms will diminish
from west to east. After that...surface high pressure will build
into the region for Thursday providing light winds and minimal wave
action as we head towards the Memorial day weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/TMA
NEAR TERM...AR/Apffel/SW/TMA
SHORT TERM...SW/TMA
LONG TERM...HSK
AVIATION...AR/TMA
MARINE...AR/TMA
Hazardous weather outlook, May 22, 5:03 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
503 PM EDT Wed May 22 2024

LOZ044-045-064-065-NYZ005>008-232115-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Northern Cayuga-Oswego-Jefferson-Lewis-
503 PM EDT Wed May 22 2024

...SEVERE THUNDERSTORM WATCH 288 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario and
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-NYZ001>004-010>014-019>021-085-
232115-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-Niagara-
Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
503 PM EDT Wed May 22 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-232115-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
503 PM EDT Wed May 22 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, May 22, 4:28 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Buffalo NY
428 PM EDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     Tstm Wnd Dmg     3 NNE Phelps            42.99N 77.05W
05/22/2024                   Ontario            NY   911 Call Center

            Tree down on Cedar Swamp Road blocking both
            lanes.

&&
Special weather statement, May 22, 4:52 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
452 PM EDT Wed May 22 2024

NYZ007-008-222115-
Jefferson NY-Lewis NY-
452 PM EDT Wed May 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JEFFERSON AND
CENTRAL LEWIS COUNTIES THROUGH 515 PM EDT...

At 452 PM EDT, trained weather spotters reported a cluster of strong
thunderstorms 9 miles west of Whetstone Gulf State Park, or 22 miles
southeast of Watertown, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Lowville, West Carthage, Barnes Corners, Whetstone Gulf
State Park, Denmark, New Bremen, Watson, Martinsburg, Copenhagen,
Croghan, Castorland, Bellwood, Rector, Beaver Falls, and Sperryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4358 7562 4367 7577 4369 7578 4369 7581
      4374 7590 4404 7559 4379 7522
TIME...MOT...LOC 2052Z 224DEG 27KT 4370 7567

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PP
Local storm report, May 22, 5:17 PM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
517 PM EDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Flood            Hamburg                 42.72N 78.83W
05/22/2024                   Erie               NY   Broadcast Media

            About 1 foot of water covering intersection.

&&
Local storm report, May 22, 5:32 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
532 PM EDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Marine Tstm Wind 1 NW Oswego             43.47N 76.51W
05/22/2024  M59 MPH          LOZ044             NY   Buoy

&&
Special weather statement, May 22, 5:59 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
559 PM EDT Wed May 22 2024

NYZ008-222230-
Lewis NY-
559 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LEWIS COUNTY
THROUGH 630 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of McKeever, or 10 miles northeast of Boonville, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyonsdale, Greig, Port Leyden, Lyons Falls, and Brantingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4353 7530 4366 7538 4395 7516 4361 7511
TIME...MOT...LOC 2159Z 236DEG 32KT 4362 7525

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EAJ
Local storm report, May 22, 6:07 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
607 PM EDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Tstm Wnd Dmg     1 S Mexico              43.45N 76.23W
05/22/2024                   Oswego             NY   Law Enforcement

            Trees and wires down on Pumphouse Rd.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:37 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie53 min
May 22, 12:40 PM EDTSpecial Marine WarningBUF65 min
May 22, 1:03 PM EDTSpecial Marine WarningBUF57 min
May 22, 1:56 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans, Wyoming64 min
May 22, 2:34 PM EDTSpecial Marine WarningBUF56 min
May 22, 3:13 PM EDTAreal Flood WarningBUFErie4 hr
May 22, 3:19 PM EDTSpecial Weather StatementBUFOntario41 min
May 22, 3:24 PM EDTSpecial Marine WarningBUF66 min
May 22, 3:56 PM EDTSevere Thunderstorm WarningBUFCayuga, Monroe, Ontario, Oswego, Wayne64 min
May 22, 4:08 PM EDTSpecial Marine WarningBUF48 min
May 22, 4:51 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego54 min
May 22, 4:52 PM EDTSpecial Weather StatementBUFLewis23 min
May 22, 4:56 PM EDTSpecial Marine WarningBUF50 min
May 22, 5:40 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego65 min
May 22, 5:59 PM EDTSpecial Weather StatementBUFLewis31 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.